Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS El Paso, TX

June 6, 2023Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 6, 2023, 5:12 PM MDT for Otero County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2023, 5:12 PM MDT (23:12 UTC)
Expired
Jun 6, 2023, 6:00 PM MDT
In force
48 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 111 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2023-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2023-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

101 
WUUS54 KEPZ 062312
SVREPZ
NMC035-070000-
/O.NEW.KEPZ.SV.W.0013.230606T2312Z-230607T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
512 PM MDT Tue Jun 6 2023

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Southeastern Otero County in south central New Mexico...

* Until 600 PM MDT.

* At 512 PM MDT, a severe thunderstorm was located 13 miles southeast
  of Pinon, moving southeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lincoln National Forest and Crow Flats. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3209 10538 3253 10544 3255 10535 3252 10535
      3252 10516 3228 10491
TIME...MOT...LOC 2312Z 324DEG 16KT 3245 10525 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:11 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 6, 2:11 PM MDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
211 PM MDT Tue Jun 6 2023

...New SYNOPSIS, DISCUSSION, FIRE WEATHER...

.SYNOPSIS...
Issued at 1256 PM MDT Tue Jun 6 2023

Active weather expected this afternoon and evening with scattered
to numerous thunderstorms over most of the area. Some of the
storms may become strong to severe with hail and damaging wind
gusts possible. On Wednesday, storm chances shift a little to the
east, mainly impacting Hudspeth County and the Sacramento
Mountains. For the remainder of the period, dry west to southwest
flow will develop with seasonally warm temperatures and dry
conditions expected.

&&

.DISCUSSION...
Issued at 1256 PM MDT Tue Jun 6 2023

Scattered to numerous showers and thunderstorms are expected across
the Borderland Region this afternoon and evening. Storms that
develop could be strong to severe in nature with gusty winds and
hail. Current satellite imagery shows mostly quiet conditions
across the region with some high level cirriform clouds moving
southwest to northeast. However, we're starting to see Cu
development over the high terrain of the Gila Wilderness and
Sacramento Mtns. Surface observations, show gusty
east/southeasterly winds with dew point temperatures well into the
50s across most of the area.

Upper level analysis shows an anomalously strong upper level
closed low over the Central CA Coast with subsequent downstream
flow out of the south/southwest over the Desert Southwest. Weak
upper level ridging over NM will gradually shift east throughout
the day as the upper low moves inland over CA. Ultimately, upper
level diffluence will increase, along with PVA in response to an
increase in cyclonic flow aloft. In the low to middle levels,
moisture continues to surge across the region establishing the
warm/moist sector across southern NM and west TX... 850mb dew
points temps of 9-11C along and east of the RGV. Low/mid level
winds are intriguing, based on the directional profile. Upper
level winds predominately out of the SW, backing to mainly
southerly/southeasterly in the low/mid levels, suggesting that
sufficient shear is and will be in place through the
afternoon/evening. In fact, some of the high resolution guidance
shows a southeasterly low-level jet developing along the
International Border prior and during the the onset of the storms.

Over the next few hours, scattered storms will develop over the
mountainous terrain due to the sufficient moisture/instability in
place overlaying the orographic and terrain enhancements. High
resolution model guidance suggest storm initiation between the 12-
1PM timeframe. With more than sufficient moisture in place, PW
values of 0.7-0.8 inches over the mountains, moderate to heavy rain
will be the main threats with relatively slow storm
motion/propagation to the NE/E. Localized flash flooding will
result, especially within poor drainage areas/low water crossings
over the Sacramento Mtns. Current 1 hour Flash Flood Guidance over
the Sacs is between 1-1.75 inches in most of the drainage basins.
Hence the heightened risk for flash flooding. Otherwise, any storms
over the Gila and Sacs will pose the threat for small to marginally
severe hail within the deeper updrafts, along with gusty outflow
winds.

As we translate through the afternoon and into the evening
timeframe. An shortwave trough/piece of energy embedded within the
the main flow aloft will rotate across the region. This area of
upper level energy will be the focus for thunderstorm initiation
over northern Chihuahua. High res model guidance have been well
lined up with each other, initiating storms around the 2-4PM
timeframe over Chihuahua with a northeastward progression. Storms
will likely start off as being mainly cellular in nature before
taking on a more linear mode as they progress to the northeast. By
then, a sufficient environment will be well established across
the eastern 2/3s of the forecast area, mainly focused along the
International border and into El Paso/Hudspeth/Dona Ana/Otero
Counties. High res guidance shows a belt of modest bouyancy (1000-
1400 J/kg of MLCAPE) overlayed with 25-30 knots of 0-6 km bulk
shear. This combined with an inverted-V sounding profile (DP
depressions of 45-47 degrees) and downdraft CAPE values of
1200-1500 J/kg will support the threat for strong to severe winds
across the area. Timing of the storms for El Paso/Las Cruces will
likely be between 5-8PM.

For the remainder of the period (through the weekend), the large-
scale blocking pattern will remain over North America. With
persistent low pressure in and around the CA west coast, a dry
west/southwest upper level flow regime will develop across the
region as subsequent high pressure ridge builds north across
northern Mexico. As a result, the pattern should remain static for
the next several days with little changes in the weather.
Moisture and precipitation will move back to the east over the
southern plains with periods of high clouds overhead and near
normal to slightly above normal afternoon temperatures. By the end
of the weekend and into early next week, El Paso may see it's
first 100 degree day.

&&

.AVIATION...
(18Z TAFS)
Issued at 1130 AM MDT Tue Jun 6 2023

Breezy east to southeast winds will continue through the afternoon
hours, turning more southerly during the late afternoon hours.
Thunderstorms will first develop over area mountains around 18Z.
Storm development will initiate over northern Chihuahua around
20-21Z, evolving into a linear line of storms that will quickly
race to the northeast. TAF sites will be impacted by this line of
storms roughly between 21/22Z to 02Z. Storms will then move to the
east and gradually dissipate around 05Z. The potential exists for
some of the storms embedded within the main line to produce hail
and strong to severe wind gusts, along with reduction to VIS and
lowering of CIG heights. As we progress through the afternoon and
evening, TAFs will be amended if needed.

&&

.FIRE WEATHER...
Issued at 1256 PM MDT Tue Jun 6 2023

Fire weather conditions will be low across most of the forecast area
due to the increased moisture over the Desert Southwest. However,
with moisture in place and upper level forcing overhead, scattered
to numerous showers and thunderstorms will likely occur this
afternoon and evening, predominately along and east of the
Continental Divide. Periods of wetting rains, hail, gusty winds, and
frequent lightning will result from storms that develop. Just to
the west of where the moisture lies, drier air can be observed
predominately in the NM Bootheel. That being said, elevated fire
weather conditions will be possible through the afternoon and
evening hours for the Bootheel. Dry lightning will also be
possible this afternoon for portions of the western Gila
Wilderness.

For Wednesday, thunderstorm activity will be limited to the
Sacramento Mtns and Hudspeth County Wednesday afternoon. For the
remainder of the week, dry west/southwest flow will return to the
area with min RH values dropping back to the single digits to teens
areawide.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  66  92  67  94 /  80  10   0   0
Sierra Blanca            58  85  58  88 /  90  30  20   0
Las Cruces               60  91  59  93 /  70  10   0   0
Alamogordo               57  87  56  89 /  80  20   0   0
Cloudcroft               44  64  44  67 /  70  40  10   0
Truth or Consequences    58  87  57  89 / 100  10   0   0
Silver City              51  80  51  81 /  30   0   0   0
Deming                   55  90  54  91 /  40   0   0   0
Lordsburg                54  87  53  88 /  10   0   0   0
West El Paso Metro       64  89  64  91 /  70  10   0   0
Dell City                60  89  56  92 /  60  40  10   0
Fort Hancock             61  93  59  94 /  90  20  10   0
Loma Linda               58  82  58  85 /  90  20   0   0
Fabens                   63  92  62  93 /  80  10   0   0
Santa Teresa             60  87  59  89 /  60  10   0   0
White Sands HQ           63  88  63  90 /  90  10   0   0
Jornada Range            57  86  55  89 /  90  10   0   0
Hatch                    57  87  55  91 /  70  10   0   0
Columbus                 60  90  60  91 /  30   0   0   0
Orogrande                60  87  56  89 /  90  20   0   0
Mayhill                  48  76  47  79 /  60  50  10   0
Mescalero                46  75  46  77 /  60  40   0   0
Timberon                 45  73  46  76 /  80  40   0   0
Winston                  48  77  47  79 /  70  10   0   0
Hillsboro                53  85  53  87 /  70  10   0   0
Spaceport                55  86  54  89 /  80  10   0   0
Lake Roberts             48  80  45  82 /  40   0   0   0
Hurley                   50  86  50  87 /  30   0   0   0
Cliff                    44  87  41  89 /  20   0   0   0
Mule Creek               50  82  50  83 /  20   0   0   0
Faywood                  53  84  53  85 /  40   0   0   0
Animas                   53  87  52  89 /  10   0   0   0
Hachita                  53  88  54  88 /  20   0   0   0
Antelope Wells           54  87  54  88 /  10   0   0   0
Cloverdale               54  82  52  83 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...38-Rogers
LONG TERM....38-Rogers
AVIATION...38-Rogers
Hazardous weather outlook, Jun 6, 11:36 AM MDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1136 AM MDT Tue Jun 6 2023

NMZ401>417-TXZ418>424-071745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1136 AM MDT Tue Jun 6 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous showers and thunderstorms across the Rio
Grande Valley and east of the river expected this afternoon and
evening. Storms should start in the mountains with outflows
kicking up storms in the lowlands later this afternoon. Hail,
lightning, gusty outflow winds, blowing dust and localized
flooding is likely with these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Chances for storms exist for Wednesday afternoon in areas east of
the Rio Grande. Otherwise, drier air and southwest winds prevail
for the rest of the week and weekend.

.SPOTTER INFORMATION STATEMENT...

Please report to the office any sightings of hail, wind damage
and/or flooding.

HC

In the hours before

Special weather statement, Jun 6, 2:15 PM MDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service El Paso TX
215 PM MDT Tue Jun 6 2023

NMZ415-416-062045-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
215 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of central Otero County
through 245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mayhill, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sacramento, Mayhill, Weed and Cox Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3306 10533 3296 10534 3296 10535 3287 10535
      3280 10536 3274 10554 3285 10564
TIME...MOT...LOC 2015Z 229DEG 11KT 3286 10551

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

TEXEIRA
Special weather statement, Jun 6, 3:09 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service El Paso TX
309 PM MDT Tue Jun 6 2023

NMZ415>417-062145-
Otero Mesa NM-East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
309 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of central Otero County
through 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Weed, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sacramento, Pinon and Weed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3262 10552 3279 10560 3287 10536 3260 10535
      3259 10536 3259 10535 3258 10535
TIME...MOT...LOC 2108Z 296DEG 6KT 3275 10548

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TEXEIRA
Special weather statement, Jun 6, 4:35 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service El Paso TX
435 PM MDT Tue Jun 6 2023

NMZ401-402-062300-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
435 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of north central Grant
County through 500 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Gila Hot Springs, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portions of the Gila Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3303 10842 3306 10849 3320 10845 3319 10827
TIME...MOT...LOC 2235Z 206DEG 34KT 3319 10837

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TEXEIRA
Special weather statement, Jun 6, 4:47 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service El Paso TX
447 PM MDT Tue Jun 6 2023

NMZ407-062315-
Southwest Desert/Mimbres Basin NM-
447 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of southeastern Luna
County through 515 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Columbus, moving north at 35 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3203 10760 3200 10739 3178 10750 3178 10764
      3179 10764
TIME...MOT...LOC 2247Z 192DEG 33KT 3192 10754

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

TEXEIRA

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:12 PM MDTSpecial Weather StatementEPZ33 min
Jun 5, 7:48 PM MDTSpecial Weather StatementEPZOtero27 min
Jun 5, 8:13 PM MDTSpecial Weather StatementEPZOtero32 min
Jun 5, 8:44 PM MDTSpecial Weather StatementEPZOtero31 min
Jun 5, 9:19 PM MDTSpecial Weather StatementEPZDoña Ana26 min
Jun 6, 2:15 PM MDTSpecial Weather StatementEPZOtero30 min
Jun 6, 2:29 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 6, 3:09 PM MDTSpecial Weather StatementEPZOtero36 min
Jun 6, 3:33 PM MDTSevere Thunderstorm WarningEPZOtero42 min
Jun 6, 4:32 PM MDTAreal Flood AdvisoryEPZOtero118 min
Jun 6, 4:35 PM MDTSpecial Weather StatementEPZGrant25 min
Jun 6, 4:47 PM MDTSpecial Weather StatementEPZLuna28 min
Jun 6, 5:20 PM MDTSpecial Weather StatementEPZLuna25 min
Jun 6, 5:21 PM MDTSpecial Weather StatementEPZLuna39 min
Jun 6, 5:22 PM MDTSevere Thunderstorm Warning Considerable damage threatEPZDoña Ana, Otero38 min
Jun 6, 5:29 PM MDTSpecial Weather StatementEPZDoña Ana46 min
Jun 6, 5:46 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna28 min
Jun 6, 5:53 PM MDTSevere Thunderstorm WarningEPZOtero22 min
Jun 6, 5:55 PM MDTSevere Thunderstorm WarningEPZDoña Ana50 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.